NAPLEX Question of the Week: Patient Counseling

Patient counseling is an important daily function of pharmacists internationally. Knowing how to communicate important information in a timely manner is an important skill to master. Today's case focuses on patient counseling of a well known medication.

Thumb bland photo
Apr 24, 2019
1
0

GN is a 43 year old male patient recently diagnosed with active tuberculosis (HIV negative). His PMH is significant for HTN and hyperlipidemia for which he takes lisinopril/HCTZ 20/12.5mg daily and simvastatin 40mg daily. To treat his TB he will initially receive a 4-drug regimen of INH, rifampin, pyrazinamide, and ethambutol. Which of the following patient counseling points would be appropriate for GN regarding this regimen? Select all that apply.

A. Rifampin may turn bodily fluids an orange/reddish/brown color.

B. Ethambutol may increase the risk of gout attacks due to hyperuricemia.

C. Pyrazinamide requires a baseline ocular examination with subsequent periodic follow up.

D. Avoid ETOH while taking INH to limit hepatotoxicity.

E. Rifampin may increase the effectiveness of the simvastatin.



Rationale with correct answers:

The correct answers are A and D. Active tuberculosis is treated initially with 4 antibiotics until susceptibilities of the pathogen are known. Rifampin is classically associated with discoloration of body fluids and therefore is a vitally important counseling point. Can you imagine being the patient who takes rifampin and does not know this? Additionally answer D is correct as INH has hepatotoxicity risk which can be enhanced by alcohol. Answers B is an important counseling point but for pyrazinamide not ethambutol. Answer C applies to ethambutol but not pyrazinamide. Answer E is incorrect as rifampin is a potent inducer that would decrease simvastatin concentrations and therefore decrease effectiveness. 

While there are only 250 questions on the NAPLEX, you can be tested on a number of different aspects within a single question. While this is a patient counseling question, in order to correctly answer the question you have to understand adverse effects, drug-drug interactions, and drug-food/drink interactions.

Our team just finished our first live review and am excited for many of you who have just finished or are finishing APPE rotations. Good luck as you continue to study and work toward passing the exam. Remember there are plenty of resources available on AccessPharmacy to help you prepare!

Medium bland photo

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.